Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 7, 2017Pickens County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 7, 2017, 7:27 PM EDT for Pickens County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 7:27 PM EDT (23:27 UTC)
Expired
Aug 7, 2017, 8:00 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Wind
40

County Pickens County, GA

The radar

The Atlanta radar (KFFC), 136 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS82 KFFC 072327
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
727 PM EDT MON AUG 7 2017
 
GAZ007-013>015-080000-
Gilmer GA-Dawson GA-Pickens GA-Lumpkin GA-
727 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...PICKENS AND SOUTHWESTERN LUMPKIN COUNTIES UNTIL
800 PM EDT...

At 727 PM EDT...a strong thunderstorm was over Sequoyah Lake, or near
Jasper...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Jasper, Talking Rock, Amicalola Falls State Park, Springer Mountain
Shelter, Sequoyah Lake, Len Foote Hike Inn, Cartecay, Black Gap
Shelter, Lake Tamarack, Nimblewill, Juno and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3450 8410 3443 8420 3447 8457 3454 8445
      3463 8443 3463 8419 3462 8420 3460 8419
      3463 8417 3463 8411
TIME...MOT...LOC 2327Z 276DEG 24KT 3453 8436 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:05 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 7, 7:05 PM EDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
705 PM EDT Mon Aug 7 2017

.PREV DISCUSSION... /Issued 341 PM EDT Mon Aug 7 2017/

SHORT TERM /Tonight through Tuesday Night/...
19Z surface analysis shows a weak baroclinic zone just north of the
GA/TN/NC border. This boundary will very slowly ooze southward
tonight and settle across portions of north GA on Tuesday. Not
confident on exactly how far south this boundary will make it as the
flow aloft remains nearly zonal , but current expectations are that
it should settle north of the Interstate 20 corridor.

Current analysis also shows that PWATS have increased from around
1.5" earlier this morning to around 2" this afternoon. The tropical
airmass will remain in place through Tuesday night across much of
GA. With abundant moisture in place, and decent surface instability,
scattered to numerous showers and thunderstorms will be possible
through Tuesday night. Coverage should be higher in the day with
peak heating, but storms will linger into the overnight hours - so
not necessarily the typical summertime diurnal trend for this time
of year.

With increased storm coverage comes more cloud cover. So, max
temperatures will likely be a few degrees below normal for this time
of year on Tuesday.

Strong thunderstorms are likely this afternoon and Tuesday, with an
isolated severe thunderstorms possible too. BL winds are 20+ knots
today, but winds are unidirectional. Storms should be movers today,
with a good bit of training. For Tuesday, BL winds are expected to
be blo 20kt on Tuesday, so slow moving heavy rainers are likely.
Some training is possible too. Along and south of the weak frontal
boundary will have the best chances for convection/locally heavy
rainfall.

NListemaa

LONG TERM /Wednesday through Monday/...
Not much expected change in the large scale pattern compared with
what was forecast this time yesterday and early this morning.
Still stuck in the southern fringe of a large eastern CONUS long
wave trough and, if you like precip and moisture, we're
fortunate to have a good feed of moisture to work with as well.
While most showers and thunderstorms will be diurnally driven,
will also see overnight scattered showers. Will need to watch to
ensure no area sees excessive rainfall over next several days.

Atlantic remains active and will also need to be watched. TS
Franklin not expected to affect Georgia, however invest 99L west
of the Lesser Antilles remains weak but could develop per latest
NHC outlook. 12Z model guidance continuing trend of flipping
intensity and track. As mentioned before, please do rely on NHC
outlooks and guidance rather than single or even multiple runs of
models.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 415 AM EDT Mon Aug 7 2017/
/Tuesday Night through Sunday/...

No significant changes to the recent extended forecast trends as
medium range models remain consistent in keeping the region under
persistent westerly upper-level flow through the period. With ample
moisture over the forecast area and periodic weak waves rippling
through the mid/upper flow, rain chances will remain at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat is still likely to be heavy
rain and localized flooding as persistent moderate rain each day
brings streamflows up and saturates soils.

&&

.AVIATION...
00Z Update...

Scattered to numerous showers and thunderstorms are expected
diminish some this evening. Convection will not be necessarily
diurnal in nature either, and Isold-sct storms are possible
overnight. Another round of shower and storm expected for Tuesday
Surface winds mainly light and variable for the overnight and
favoring a general WNW direction on Tuesday. VFR conditions to
start outside of showers and storms. Potential for MVFR to IFR
ceilings developing late tonight but improving to VFR during the
day Tuesday.

//ATL Confidence...00Z Update...

Low to Medium confidence for ceilings and thunderstorm timing
later tonight and Tuesday.
Medium to high confidence for vsbys...winds and ceilings to
start.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  81  69  81 /  60  70  40  60
Atlanta         73  81  71  82 /  60  60  50  60
Blairsville     66  79  64  79 /  70  60  40  40
Cartersville    71  81  70  82 /  70  70  30  50
Columbus        75  84  73  85 /  50  60  40  60
Gainesville     71  79  69  80 /  60  60  40  50
Macon           75  85  72  85 /  50  60  40  60
Rome            72  82  69  83 /  70  60  30  50
Peachtree City  72  81  71  82 /  60  60  50  60
Vidalia         75  89  74  85 /  40  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION UPDATE...BDL
Hazardous weather outlook, Aug 7, 10:42 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1042 AM EDT Mon Aug 7 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1042 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area.
Isolated strong to severe thunderstorms are possible. The main
hazards will be strong gusty winds, hail, frequent lightning and
heavy rainfall, mainly north of I-20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 7, 5:31 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT MON AUG 7 2017

GAZ005-007-072200-
Gilmer GA-Murray GA-
531 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER AND MURRAY
COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT...a strong thunderstorm was over Fort Mountain State
Park, or near Chatsworth...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Chatsworth, Ellijay, Eton, East Ellijay, Crandall, Conasauga Lake,
Tails Creek, Ramhurst, Mountaintown and Fort Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3485 8462 3486 8443 3464 8438 3471 8483
      3488 8478 3488 8462
TIME...MOT...LOC 2130Z 283DEG 19KT 3478 8472

WIND...40MPH
Special weather statement, Aug 7, 5:39 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
539 PM EDT MON AUG 7 2017

GAZ086-098-072215-
Emanuel GA-Treutlen GA-
539 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EMANUEL AND EASTERN
TREUTLEN COUNTIES UNTIL 615 PM EDT...

At 539 PM EDT...a strong thunderstorm was near Normantown, or 9 miles
east of Soperton...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Swainsboro, Stillmore, Oak Park, Nunez, Covena, Lexsy and Zaidee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3248 8218 3244 8219 3233 8238 3234 8239
      3235 8241 3234 8251 3235 8256 3264 8237
      3250 8216
TIME...MOT...LOC 2139Z 216DEG 19KT 3236 8243

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 7, 5:41 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT MON AUG 7 2017

GAZ110>112-072215-
Wheeler GA-Telfair GA-Montgomery GA-
541 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER...EASTERN
TELFAIR AND MONTGOMERY COUNTIES UNTIL 615 PM EDT...

At 540 PM EDT...a strong thunderstorm was over Spring Hill, or 9
miles south of Alamo...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Mount Vernon, Lumber City, Glenwood, Uvalda, Ailey, Scotland, Alston,
Towns, Spring Hill and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3201 8284 3227 8259 3208 8247 3207 8247
      3190 8275
TIME...MOT...LOC 2140Z 230DEG 18KT 3202 8272

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 7, 6:29 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 PM EDT MON AUG 7 2017

GAZ113-072300-
Toombs GA-
629 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS COUNTY UNTIL 700 PM EDT...

At 628 PM EDT...a strong thunderstorm was over Toombs Central, or 9
miles south of Lyons...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lyons, Vidalia, Santa Claus, Center, Toombs Central, Ohoopee, New
Branch, Ponderosa, South Thompson, English Eddy, Rock Springs, Cedar
Crossing and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3194 8228 3193 8230 3195 8231 3193 8231
      3194 8238 3195 8238 3196 8241 3195 8240
      3196 8242 3228 8240 3230 8236 3229 8235
      3229 8228 3232 8224 3217 8218 3214 8220
      3191 8223
TIME...MOT...LOC 2228Z 229DEG 24KT 3207 8233

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 7, 6:54 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 PM EDT MON AUG 7 2017

GAZ007-013-072330-
Gilmer GA-Pickens GA-
654 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILMER AND
NORTHWESTERN PICKENS COUNTIES UNTIL 730 PM EDT...

At 654 PM EDT...a strong thunderstorm was over Talona, or 7 miles
south of Ellijay...moving east at 25 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ellijay, East Ellijay, Talking Rock, Sequoyah Lake, Talona, Cartecay,
Blaine, Roy and Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3469 8433 3458 8431 3458 8434 3457 8433
      3457 8435 3454 8434 3449 8441 3451 8466
      3457 8465 3468 8461
TIME...MOT...LOC 2254Z 275DEG 21KT 3459 8453

WIND...40MPH
Special weather statement, Aug 7, 7:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
727 PM EDT MON AUG 7 2017

GAZ007-013>015-080000-
Gilmer GA-Dawson GA-Pickens GA-Lumpkin GA-
727 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
NORTHWESTERN DAWSON...PICKENS AND SOUTHWESTERN LUMPKIN COUNTIES UNTIL
800 PM EDT...

At 727 PM EDT...a strong thunderstorm was over Sequoyah Lake, or near
Jasper...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jasper, Talking Rock, Amicalola Falls State Park, Springer Mountain
Shelter, Sequoyah Lake, Len Foote Hike Inn, Cartecay, Black Gap
Shelter, Lake Tamarack, Nimblewill, Juno and Fausett Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3450 8410 3443 8420 3447 8457 3454 8445
      3463 8443 3463 8419 3462 8420 3460 8419
      3463 8417 3463 8411
TIME...MOT...LOC 2327Z 276DEG 24KT 3453 8436

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:00 PM EDTSpecial Weather StatementFFCCobb, Fulton45 min
Aug 6, 8:02 PM EDTSpecial Weather StatementFFCHenry, Spalding43 min
Aug 6, 8:11 PM EDTSpecial Weather StatementFFCBartow, Floyd49 min
Aug 6, 8:30 PM EDTSpecial Weather StatementFFCTroup45 min
Aug 6, 8:37 PM EDTSpecial Weather StatementFFCCherokee, Forsyth23 min
Aug 6, 9:04 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Forsyth, Pickens41 min
Aug 6, 9:17 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette43 min
Aug 6, 10:47 PM EDTSpecial Weather StatementFFCJasper, Morgan, Putnam43 min
Aug 6, 11:19 PM EDTSpecial Weather StatementFFCClarke, Greene, Madison, Morgan, Oconee, Oglethorpe and 1 more56 min
Aug 7, 2:38 PM EDTSpecial Weather StatementFFCUpson37 min
Aug 7, 3:13 PM EDTSpecial Weather StatementFFCMarion, Taylor32 min
Aug 7, 3:38 PM EDTSpecial Weather StatementFFCTalbot37 min
Aug 7, 3:42 PM EDTSpecial Weather StatementFFCTaylor33 min
Aug 7, 4:17 PM EDTSpecial Weather StatementFFCHarris28 min
Aug 7, 5:31 PM EDTSpecial Weather StatementFFCGilmer, Murray29 min
Aug 7, 5:39 PM EDTSpecial Weather StatementFFCEmanuel36 min
Aug 7, 5:41 PM EDTSpecial Weather StatementFFCMontgomery, Wheeler34 min
Aug 7, 6:29 PM EDTSpecial Weather StatementFFCToombs31 min
Aug 7, 6:54 PM EDTSpecial Weather StatementFFCGilmer36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.